Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 281, NWS Paducah, KY

August 4, 2003Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 4, 2003, 3:42 PM CDT for Carter County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2003, 3:42 PM CDT (20:42 UTC)
Expired
Aug 4, 2003, 4:45 PM CDT
In force
63 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Carter County, MO

The radar

The Paducah radar (KPAH), 195 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 2:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:00 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 4, 2:00 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT MON AUG 4 2003

MAIN FORECAST CONCERNING IS FLOODING POSSIBILITIES ACROSS SOUTHEAST
MISSOURI.

THROUGH THE NEXT SEVEN DAYS THE FORECAST AREA LOOKS TO BE SANDWICHED
BETWEEN AN UPPER HIGH OVER THE SOUTHWEST U.S. AND AN UPPER LOW OVER
THE GREAT LAKES REGION KEEPING SOME ORIENTATION OF NORTHWEST FLOW
OVER THE AREA. VARIOUS SHORTWAVE TROUGHS ARE PROJECTED TO SPIRAL
AROUND THIS MAIN UPPER LOW ACROSS THE FORECAST REGION. ONE IS
CURRENTLY PUSHING EAST OF THE AREA TODAY...AND ANOTHER IS PROGGED TO
PUSH THROUGH TUESDAY...AND THEN ONE TUESDAY NIGHT INTO WEDNESDAY.
ALSO A WEAK SURFACE BOUNDARY WAS SLOWING MAKING ITS WAY SOUTH OF THE
AREA.

WILL CONTINUE WITH A FORECAST WITH CHANCE POPS THROUGH WEDNESDAY
WITH THE FOCUS BEING ON THE LATE AFTERNOON INTO EARLY EVENING TIME
PERIOD WITH GREATEST CHANCES ACROSS THE SOUTHERN HALF OF THE AREA.
SOME AREAS OF THE FORECAST AREA HAVE RECEIVED A SIGNIFICANT AMOUNT
OF RAIN SINCE LAST WEEK...ESPECIALLY OVER PARTS OF SOUTHEAST
MISSOURI. TONIGHT SCATTERED CONVECTION ACROSS SOUTHEAST MISSOURI MAY
POSE A THREAT FOR LOCALLY HEAVY RAIN...THEN LATER TONIGHT INTO
TUESDAY THE GFS/ETA/NGM ALL ARE IN AGREEMENT THAT THE WESTERN HALF
OF MY SOUTHEAST MISSOURI COUNTIES HAVE THE POTENTIAL FOR THE
GREATEST AMOUNT OF RAIN ACROSS MY FORECAST AREA TONIGHT INTO TUESDAY
DUE TO MCS MOVEMENT THROUGH MO INTO AR. BELIEVE A FLOOD WATCH WOULD
BE PRUDENT IN THIS AREA.

FROM THURSDAY INTO THE BEGINNING OF THE WEEKEND...THE CONSENSUS OF
GUIDANCE IS FOR THE CENTER OF THE UPPER RIDGE TO STRENGTH AND LIFT
NORTH A BIT. THAT IN TURN SHOULD SHIFT THE POTENTIAL OF
PRECIPITATION EAST OF THE REGION AS THE TROUGH OF THE UPPER LOW
REMAINS EAST OF THE AREA...AND A RIDGE OF SURFACE HIGH PRESSURE
STAYS IN PLACE OVER THE REGION.

FROM SUNDAY INTO MONDAY...THE TREND VIA THE GFS IS FOR THE UPPER
HIGH TO RETROGRADE WEST...AND AN UPPER LOW AND ASSOCIATED WEAK
FRONTAL BOUNDARY TO SETTLE OVER THE OHIO VALLEY. DESPITE THIS
DEVELOPMENT...THE GFS IS EQUALLY DRY ACROSS THE FORECAST AREA DUE
APPARENTLY TO A RELATIVE LACK OF SIGNIFICANT MOISTURE.AND
SIGNIFICANT UPPER LEVEL FORCING.

.PAH...FLOOD WATCH THE REMAINDER OF THIS AFTERNOON THROUGH NOON
TUESDAY ACROSS THE SOUTHEAST MISSOURI COUNTIES OF
CARTER...RIPLEY...WAYNE...BUTLER...STODDARD AND NEW MADRID.

DFS
Hazardous weather outlook, Aug 4, 3:10 PM CDT, 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-050830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A PORTION OF THE
REGION...PRIMARILY IN AREAS ALONG AND SOUTH OF A PERRYVILLE
MISSOURI...EDDYVILLE KENTUCKY TO OWENSBORO KENTUCKY LINE.

FLOODING MAY OCCUR ACROSS PORTIONS OF SOUTHEAST MISSOURI TONIGHT IN
AREAS ALONG AND SOUTHWEST OF A GREENVILLE TO NEW MADRID LINE.
ADDITIONAL DETAILS CAN BE FOUND IN THE FLOOD WATCH PRODUCT SDFFFAPAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A PORTION OF THE
REGION...PRIMARILY IN AREAS ALONG AND SOUTH OF A PERRYVILLE
MISSOURI...GOREVILLE ILLINOIS...MADISONVILLE KENTUCKY LINE.

THE CONCERN FOR FLOODING CONTINUES UNTIL NOON ACROSS PORTIONS OF
SOUTHEAST MISSOURI. AGAIN...NOTE THE DETAILS IN THE FLOOD WATCH
PRODUCT SDFFFAPAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR TWO REASONS...TO MONITOR AND REPORT
SEVERE WEATHER...AND TO RELAY PRECIPITATION AMOUNTS.

DFS

In the hours before

Special weather statement, Aug 4, 2:46 PM CDT, 56 minutes before
KYZ001>003-006-009-MOZ100-107>112-114-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT MON AUG 4 2003

...SEVERE THUNDERSTORM WATCH UNTIL 900 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 900 PM FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...
CARTER...RIPLEY...WAYNE...BUTLER...STODDARD...NEW MADRID...SCOTT...
AND MISSISSIPPI.

IN WESTERN KENTUCKY...
FULTON...CARLISLE...HICKMAN...GRAVES...AND TRIGG.

THIS INCLUDES THE CITIES OF POPLAR BLUFF...NEW MADRID...HICKMAN...
MAYFIELD...AND CADIZ.
Special weather statement, Aug 4, 3:19 PM CDT, 23 minutes before
KYZ001>003-006-009-MOZ100-107>112-114-042200-

SPECIAL WEATHER STATEMENT...CORRECTION - CHANGE TRIGG TO CALLOWAY
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT MON AUG 4 2003

...SEVERE THUNDERSTORM WATCH UNTIL 900 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 900 PM FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...
CARTER...RIPLEY...WAYNE...BUTLER...STODDARD...NEW MADRID...SCOTT...
AND MISSISSIPPI.

IN WESTERN KENTUCKY...
FULTON...CARLISLE...HICKMAN...GRAVES...AND CALLOWAY.

THIS INCLUDES THE CITIES OF POPLAR BLUFF...NEW MADRID...HICKMAN...
MAYFIELD...AND MURRAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:28 PM CDTSevere Thunderstorm WarningPAHUnion32 min
Aug 4, 5:54 PM CDTSevere Thunderstorm WarningPAHHopkins36 min
Aug 3, 7:25 PM CDTSevere Thunderstorm WarningPAHJefferson35 min
Aug 4, 4:39 PM CDTSevere Thunderstorm WarningPAHAlexander66 min
Aug 4, 4:59 PM CDTSevere Thunderstorm WarningPAHButler61 min
Aug 4, 5:51 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.